Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 12, NWS Louisville, KY

February 20, 2002Jefferson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Feb 20, 2002, 1:04 PM EST for Jefferson County, Kentucky. It was in force for 26 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 20, 2002, 1:04 PM EST (18:04 UTC)
Expired
Feb 20, 2002, 1:30 PM EST
In force
26 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Jefferson County, KY

What was reported inside it

TimeReportWhereRemark
Feb 20, 1:08 PM ESTHail 0.75Valley Station, KYHail covered the ground.
Feb 20, 1:12 PM ESTHail 1Louisville, KYHail fell at the University of Louisville.
Feb 20, 1:15 PM ESTHail 0.75Louisville, KYHail covered the ground over parts of downtown Louisville.
Feb 20, 1:33 PM ESTHail 1Jeffersontown, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 543 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
543 m²/s²
0-3 km storm-relative helicity
583 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 201804
SVRSDF
KYC111-201830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
104 PM EST WED FEB 20 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LOUISVILLE

* UNTIL 130 PM EST

* AT 105 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PLEASURE RIDGE PARK...OR ABOUT 7 MILES
  SOUTHWEST OF LOUISVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHIVELY AROUND 110 PM EST
  OKOLONA AROUND 115 PM EST
  LOUISVILLE AROUND 120 PM EST
  ST. MATTHEWS...LYNDON...JEFFERSONTOWN...FERN CREEK AROUND 130 PM
  EST

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. SEEK
SHELTER INSIDE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3819 8590 3805 8587 3822 8544 3836 8560
          3829 8569 3828 8582

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 10:10 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 20, 10:10 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1010 AM EST WED FEB 20 2002

UPDATE THIS MORNING WILL FOCUS ON CONVECTIVE TRENDS. 15Z SAT/RADAR
IMAGES SHOWING THUNDERSTORMS DEVELOPING FROM ABOUT KCMI...TO
KHNB...TO NEAR KMKL ALONG THE WRN EDGE OF DRY SLOT. 12Z MESO-ETA
SEEMS TO HAVE DECENT HANDLE ON THE SITUATION. FOR THIS
AFTERNOON...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG
EDGE OF COLD FRONT NOW JUST WEST OF MS RIVER...AND AHEAD OF
MID-LEVEL WAVE ROUNDING LARGE 500MB LOW OVER KLSE. FCST LIS OVER
CENTRAL KY/SRN IN TO NEAR -4C BY EARLY AFTERNOON...WHICH SEEMS
REASONABLE SINCE WERE SEEING SOME BINOVC WRN/SWRN ZONES. OBSERVED
AND FCST SOUNDINGS SUGGEST LINEAR MODE TO CONVECTION AS IT TRAVERSES
CWA FROM ABOUT 16Z TO 22Z...ALSO SUGGESTED BY 700MB OMEGA FIELDS.
LOW-LEVEL WIND FIELDS REMAIN STRONG...HOWEVER BEST 925MB MOMENTUM
PLUME EAST OF CWA ATTM. SUSTAINED SFC WINDS 20 TO 30 MPH SOUND GOOD
WITH GUSTS TO 35 MPH. IF WE SEE ENOUGH SUN SOME OF THOSE 40KT 925MB
WINDS COULD MIX DOWN. ANY SEVERE CONVECTION IT WILL LIKELY BE WINDS
WITH STORMS MOVING NE AT 50KTS...THOUGH WITH 500MB TEMPS NOSEDIVING ASSOC
WITH MID-LEVEL WAVE COULD SEE SOME DIMES/NICKELS OUT OF THE STRONGER
STORMS. HAZ WX OUTLOOK UPDATED (SPSSDF) TO ADDRESS SEVERE CONCERNS.

.SDF...NONE

SMALLCOMB

In the hours before

Local storm report, Feb 20, 12:16 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1216 PM EST WED FEB 20 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    NEW AMSTERDAM             IN   .75 INCH HAIL
02/20/02   HARRISON                       REPORTED BY SPOTTER
Local storm report, Feb 20, 12:24 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1224 PM EST WED FEB 20 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    HADLEY                    KY   .75 INCH HAIL
02/20/02   WARRNE                         REPORTED BY SPOTTER

LD
Local storm report, Feb 20, 12:24 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1224 PM EST WED FEB 20 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    HADLEY                    KY   .75 INCH HAIL
02/20/02   WARREN                         REPORTED BY SPOTTER

LD
Local storm report, Feb 20, 12:46 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1246 PM EST WED FEB 20 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 AM    EKRON                     KY   .75 INCH HAIL
02/20/02   MEADE                          REPORTED BY FIRE
                                          DEPARTMENT.
Local storm report, Feb 20, 12:46 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1246 PM EST WED FEB 20 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    EKRON                     KY   .75 INCH HAIL
02/20/02   MEADE                          REPORTED BY FIRE
                                          DEPARTMENT.
Local storm report, Feb 20, 1:02 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
102 PM EST WED FEB 20 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    2 W CHALYBEATE            KY   .75 INCH HAIL
02/20/02   EDMONSON                       BY SPOTTER

1254 PM    ELIZABETH                 IN   .75 INCH HAIL
02/20/02   HARRISON                       BY SPOTTER

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 11:31 AM ESTSevere Thunderstorm WarningLMKLogan29 min
Feb 20, 12:03 PM ESTSevere Thunderstorm WarningLMKWarren42 min
Feb 20, 12:35 PM ESTSevere Thunderstorm WarningLMKEdmonson30 min
Feb 20, 12:41 PM ESTSevere Thunderstorm WarningLMKMeade19 min
Feb 20, 12:57 PM ESTSevere Thunderstorm WarningLMKHart38 min
Feb 20, 1:30 PM ESTSevere Thunderstorm WarningLMKJefferson, Oldham, Shelby30 min
Feb 20, 1:51 PM ESTSevere Thunderstorm WarningLMKHenry, Shelby29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.